Utah, 2016Damaging Winds in Utah, May 19, 2016
May 19, 2016 · NWS SLC · 5 events in 3 counties and zones
Thunderstorms returned to northern Utah beginning May 19. The stronger storms primarily produced gusty winds, but also caused some lightning damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms returned to northern Utah beginning May 19. The stronger storms primarily produced gusty winds, but also caused some lightning damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 19, 2:01 PM MST, 1 hour 49 minutes earlier.
Area forecast discussion, May 19, 2:01 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
301 PM MDT THU MAY 19 2016
.SYNOPSIS...High pressure will shift east today ahead of the next
Pacific storm. This system will slowly cross the Pacific
Northwest through the weekend.
&&
.SHORT TERM (THROUGH 06Z MONDAY)...Upper low clearly indicated on
afternoon satellite imagery across the Pacific Northwest along
with a significant jet streak rounding the base of the trough.
This trough will slowly dig southeastward and intensify through
Friday and remain across the Pacific Northwest/Northern California
area into the weekend.
The associated cold front is approaching the northwestern corner
of the state this afternoon. Ahead/near the cold front, expect
convection to continue to develop this afternoon and evening.
With a well mixed/dry subcloud environment/inverted V type
profiles, the biggest threat will be microburst winds associated
with any convection. Expect at least a few reports near 60 mph
this afternoon/evening...primarily across the Great Salt Lake
Desert...though the threat for gusty microburst winds extends to
the central/northern Wasatch Front/Cache Valley and adjacent
terrain. Small hail can't be ruled out, but with fairly minimal
instability, only the strongest storms would be capable of any
sizable hail. Any convection should quickly diminish after sunset
with the loss of daytime heating.
As the upper level low slowly moves southward overnight and into
Friday, the cold front will retreat northward. Very strong 700mb
flow, the order of 50kts or more, will support very strong winds
across western Utah. Though the flow is a bit weaker further east,
winds will also be quite gusty across eastern Utah. Current high
wind warnings and wind advisories for Friday look to be on track.
The microburst threat will likely continue at least across
portions of northern Utah Friday afternoon/evening.
The upper level trough will remain across the Northwest
Saturday...though the 700mb flow will have decreased. Still,
expect a windy day on Saturday for much of the CWA once more.
.LONG TERM (AFTER 06Z MONDAY)...While the main trough will linger
over the Pacific Northwest through the extended period a series of
shortwave troughs will traverse northern Utah. These troughs will
bring slightly cooler than normal temperatures to most of the CWA
through the extended. In addition...isolated to scattered showers
and thunderstorms are expected every day across northern half of
Utah through this period...with the greatest threat likely Wednesday
as the strongest feature in this series moves through. Southern Utah
will mainly stay dry under a prevailing southwest flow...although
isolated thunderstorms can not be ruled out over the higher terrain.
&&
.AVIATION...Winds at the SLC terminal are expected to switch to the
northwest around 23Z-01Z due to a cold front passing through the
area. Showers and thunderstorms are likely to accompany this front;
gusty erratic winds, ceilings below 7000 feet, and lightning are the
most likely impacts at the terminal. Rain will increase even more
across northern Utah after 02z, and there is a slight chance of MVFR
conditions in moderate to heavy rain.
&&
.FIRE WEATHER...Strong winds will be the main weather concern Friday
with RH values lowering into the teens over most valleys. Fuels are
still moist but combine the winds of today...tomorrow and Saturday
and some of the finer fuels could begin to dry due to the
desiccating winds. Isolated showers and thunderstorms will visit
southern half of the fire district through the weekend...while
northern Utah will see more scattered showers and thunderstorms.
&&
.SLC Watches/Warnings/Advisories...
UT...Wind Advisory from noon to 10 PM MDT Friday for UTZ002-004-013-
014-019>021.
High Wind Warning from noon to 10 PM MDT Friday for UTZ003-005-
015-016.
WY...None.
&&
KRUSE/STRUTHWOLF/SCHOENING
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, May 19, 5:13 AM MST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
613 AM MDT THU MAY 19 2016
UTZ001>016-019>021-517-518-WYZ021-201215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
613 AM MDT THU MAY 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF THE
NORTHERN AND CENTRAL OUTLOOK AREA THIS AFTERNOON AND EVENING...
NEAR AND AHEAD OF A COLD FRONT. STRONG GUSTY WINDS AND SMALL HAIL
WILL BE POSSIBLE WITH ANY OF THESE THUNDERSTORMS...PARTICULARLY
ACROSS NORTHWEST UTAH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG SOUTHERLY WINDS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE
OUTLOOK AREA FRIDAY WITH THE STRONGEST WINDS IN THE WESTERN
VALLEYS.
WINDS WILL REMAIN GUSTY ON SATURDAY...MAINLY IN THE EASTERN
VALLEYS AND ARE NOT EXPECTED TO BE QUITE AS STRONG AS THOSE ON
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Thunderstorm Wind, Tooele
- When
- May 19, 3:50 PM MST
- Where
- Tooele County, 15.43 mi SSW of Arinosa
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.520, -113.750
The North Salt Flats sensor recorded a maximum wind gust of 69 mph.
Thunderstorm Wind, Box Elder
- When
- May 19, 3:50 PM MST to 4:15 PM MST
- Where
- Box Elder County, Tremonton Muni Arpt to 11.84 mi SSW of Saline
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.720, -112.180
Peak recorded wind gusts along the Great Salt Lake included 77 mph at Hat Island, 72 mph at Lakeside Mountain, and 60 mph at Tremonton.
Thunderstorm Wind, Weber
- When
- May 19, 5:00 PM MST
- Where
- Weber County, 2.94 mi NE of Uintah
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.200, -111.880
The Ogden Peak sensor recorded a peak wind gust of 70 mph.
Thunderstorm Wind, Tooele
- When
- May 19, 5:20 PM MST to 5:50 PM MST
- Where
- Tooele County, 9.41 mi WNW of (Dpg)michael Aaf Dug to 1.74 mi SE of Dugway
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.240, -113.090
Peak wind gusts in the Dugway Proving Ground mesonet included 66 mph at the English Village sensor, 62 mph at Camelback Mountain, and 60 mph at Playa Station.
Thunderstorm Wind, Tooele
- When
- May 19, 6:42 PM MST
- Where
- Tooele County, 0.53 mi W of Vernon Muni Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.100, -112.430
The Vernon RAWS recorded a maximum wind gust of 62 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Louisiana, May 19 to 20, 2016$420,000 · EF0 · 19 events
- Damaging Winds in Florida, May 19 to 20, 2016$29,000 · 53 kt wind · 23 events
- Damaging Winds in Alabama, May 19 to 27, 2016$34,000 · 60 kt wind · 12 events
- Hail and Damaging Wind in Mississippi, May 19 to 20, 2016$38,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19 to 20, 201656 kt wind · 24 events
- Damaging Winds and Seiche in Louisiana, May 19, 2016$15,000 · 70 kt wind · 13 events
- Damaging Winds in Mississippi, May 19 to 20, 2016$18,000 · 52 kt wind · 6 events
- Flash Flooding and Hail in Texas, May 19, 20161.5 in hail · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19 to 22, 201660 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19, 201610 events
- Damaging Winds in Mississippi, May 19, 201660 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639738, 639741, 639739, 640356, 639740.